g Text Version
Beauty & Self
Books & Music
Food & Wine
Health & Fitness
Hobbies & Crafts
Home & Garden
News & Politics
Religion & Spirituality
Travel & Culture
TV & Movies

Bored? Games!
Take a Quiz
Rate My Photo

Autism Spectrum Disorders
Mental Health
Blogs / Social Networking
Kidney Disease
Today in History

All times in EST

Low Carb: 8:00 PM

Full Schedule
g Nursing Site

BellaOnline's Nursing Editor



Guest Author - Julie Reeser, RN

The cardiovascular system is one of the key players in the health and wellness of our patients. When the heart is not functioning properly, every other system is affected adversely. One of the ways in which the heart can malfunction involves the electrical conduction system. Some of the more commonly seen arrhythmias are ventricular fibrillation with a pulse, rapid atrial fibrillation/flutter, and supraventricular tachycardias. This last rhythm is really a catch-all for any narrow, rapid rhythm originating outside of the sinus node and above the ventricles.

The danger in all of these rhythms is insufficient perfusion of the brain and other vital organs, as well as stroke resulting from micro-clots due to the choppy blood flow. The nurses responsibility is to recognize the rhythm and be able to run the algorithm for treatment dependent on the patient’s presentation, rhythm, and standing orders. Cardioversion is one of the treatment options and comes in several forms that “convert” the heart rhythm to one that is more optimal for health.

Chemical cardioversion is routinely achieved with diltiazem (Cardizem) IV bolus and gtt, as well as adenosine (Adenocard) IV rapid push. Diltiazem works by blocking entry of calcium into the cardiac muscle cell, thus slowing the ability of the cell to contract. Adenosine can be a scary drug to administer as it blocks the atrial-ventricular communication, causing the heart to stop briefly. Due to this chemical interruption, the re-entry arrhythmias are disrupted. It is important for the nurse to remain calm and supportive of the patient. Be sure to position your cardiac monitor away from the patient and family’s line of sight! Rarely, a patient will present with ventricular fibrillation and appear fine. While you attempt to chemically cardiovert this patient with amiodarone (Cordarone), be sure to have the defibrillator ready to go!

A second way to cardiovert is with electricity. This can be achieved with an implantable device, an external device that a patient wears, or done manually by trained staff. Cardioversion is always done in sync with the patient’s rhythm. Otherwise, you would be defibrillating, which is another thing altogether! The cardiac monitor senses the ventricular contraction and times the electrical impulse to prevent triggering ventricular fibrillation. It is critical to reset the sync button with each delivered charge, as most monitors automatically remove this feature after shock delivery. It is equally important to have adequate sedation for the patient, as it is a painful procedure. Follow the ACLS recommended guidelines for joules delivered and know if your machine is biphasic or monophasic.

Both forms of cardioversion require the same procedural tools. Know your rhythms and your equipment, have IV access, and administer oxygen and sedation. These are formulated actions that your institution should train you to perform comfortably and proficiently. Above all else, observe the patient. The monitor is only a tool to assist you in “seeing” the patient. After cardioversion, your patient will require monitoring and some form of antiarryhthmic drug either IV or PO, as ordered by the physician. Spend time teaching the patient about the rhythm they had, the dangers it posed, and the importance of medication compliance.

This site needs an editor - click to learn more!

Add Cardioversion to Twitter Add Cardioversion to Facebook Add Cardioversion to MySpace Add Cardioversion to Del.icio.us Digg Cardioversion Add Cardioversion to Yahoo My Web Add Cardioversion to Google Bookmarks Add Cardioversion to Stumbleupon Add Cardioversion to Reddit

RSS | Related Articles | Editor's Picks Articles | Top Ten Articles | Previous Features | Site Map

For FREE email updates, subscribe to the Nursing Newsletter

Past Issues

Printer Friendly
tell friend
Tell a Friend
Email Editor

Content copyright © 2015 by Julie Reeser, RN. All rights reserved.
This content was written by Julie Reeser, RN. If you wish to use this content in any manner, you need written permission. Contact BellaOnline Administration for details.


g features
Medication Errors

Caring For Yourself

Returning to College - Advancing Nurse Education

Archives | Site Map


Past Issues

Less than Monthly

BellaOnline on Facebook

| About BellaOnline | Privacy Policy | Advertising | Become an Editor |
Website copyright © 2015 Minerva WebWorks LLC. All rights reserved.

BellaOnline Editor